MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133602
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool smarttouch catheter for which biosense webster¿s product analysis lab (pal) identified a hole on the pebax.It was initially reported by the customer that when the catheter entered the chamber, there was an issue with the vector and with high pressure indication while there was no cardiac signal.The cable was changed and then the catheter was changed to another and the issue was resolved.The customer's reported force issue is not considered to be mdr reportable since the potential risk that it could cause or contribute to a serious injury or death to the operator or patient is remote.On 9 december 2025, the bwi pal revealed that a visual inspection of the returned device found a hole in the pebax and a reddish material (presumably blood) inside the pebax.These findings were reviewed and assessed the issue of a ¿hole¿ in the pebax as an mdr reportable malfunction since the integrity of the device has been compromised.
 
Additional Manufacturer Narrative
Device evaluation details: the device was returned to johnson & johnson medtech (j&j) for evaluation.A visual inspection evaluation and force test of the returned device was performed following johnson & johnson medtech procedures.Visual analysis revealed reddish material presumably blood in the pebax section.Further investigation revealed a hole in the surface of the pebax.The device was connected to the carto 3 system and no errors were observed.The force feature of the device was evaluated and the force values and the vector were observed within specifications.No force issues were observed.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The blood residues could be related to the force issue reported by the customer; therefore, the customer complaint was confirmed.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this cannot be conclusively determined.The catheter instructions for use (ifu) contains the following recommendations: when cleaning the tip electrode, be careful not to twist the tip electrode with respect to the catheter shaft; twisting may damage the tip electrode bond and loosen the tip electrode or may damage the contact force sensor.In addition, in order to prevent damage to the catheter tip, use the insertion tube supplied with the catheter to advance or retract the catheter through the hemostasis valve of the sheath.After insertion, slide the insertion tube back toward the handle.To ensure accurate force readings, verify that the force reading is near zero when the catheter is not in contact with tissue.If the force reading is not near zero when the catheter is not in contact with tissue, perform zeroing.If the force problem persists, replace the catheter cable or the catheter.As part of the johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23954264
Report Number2029046-2026-00009
Device Sequence Number15834644
Product Code LPB
UDI-Device Identifier10846835009002
UDI-Public(01)10846835009002(17)271002(10)31446245M
Combination Product (Y/N)N
Initial Reporter CountryCY
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD133602
Device Lot Number31446245M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2025
Initial Report FDA Received Date01/04/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown